Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 206, NWS Wichita, KS

August 5, 2017Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 2017, 8:18 PM CDT for Cowley County, Kansas. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2017, 8:18 PM CDT (01:18 UTC)
Expired
Aug 5, 2017, 8:38 PM CDT
In force
20 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cowley County, KS

The radar

The Wichita radar (KICT), 85 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 8:18 PM CDTTSTM WND GST 706 Ese Arkansas City, KSESTIMATED WIND 1 W OF SILVERDALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 4:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2366 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS53 KICT 060118
SVRICT
KSC035-060200-
/O.NEW.KICT.SV.W.0206.170806T0118Z-170806T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
818 PM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cowley County in south central Kansas...

* Until 900 PM CDT

* At 818 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Hardy, or 9 miles east of Arkansas City, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9698 3714 9695 3714 9664 3700 9667
TIME...MOT...LOC 0118Z 285DEG 21KT 3706 9688 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
071 
WWUS53 KICT 060127
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
827 PM CDT SAT AUG 5 2017

KSC035-060200-
/O.CON.KICT.SV.W.0206.000000T0000Z-170806T0200Z/
Cowley KS-
827 PM CDT SAT AUG 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN COWLEY COUNTY...

At 827 PM CDT, a severe thunderstorm was located 6 miles north of
Hardy, or 11 miles east of Arkansas City, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9698 3714 9695 3714 9664 3700 9667
TIME...MOT...LOC 0127Z 284DEG 18KT 3705 9684 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
255 
WWUS53 KICT 060138
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
838 PM CDT SAT AUG 5 2017

KSC035-060148-
/O.CAN.KICT.SV.W.0206.000000T0000Z-170806T0200Z/
Cowley KS-
838 PM CDT SAT AUG 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COWLEY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3700 9698 3714 9695 3714 9664 3700 9667
TIME...MOT...LOC 0136Z 285DEG 21KT 3703 9676 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:51 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 5, 6:51 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
651 PM CDT Sat Aug 5 2017

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 337 PM CDT Sat Aug 5 2017

Tonight:
Highlight:
Flash flooding potential remains high for all of Southeast KS til
early Sun Morning.

This afternoon, a nearly stationary front curved sharply from the
Western OK Panhandle, to just N of KRSL, to between KICT & KEGT,
then across far Northeast OK. A SHARP SW-NE temperature gradient
exists along the front. While mid-afternoon temperatures in most
of KICT Country range from the lower 80s in Central & most of
South-Central KS to the upper 70s along the northeast corridor,
Harper, Kingman & Sumner counties have sky-rocketed to near 100.
The front will be a major factor in all facets of the forecast
tonight as thunderstorms will redevelop along the boundary as it
begins to lift NE (obviously as a warm front) as a weak mid-level
trof moves E from Southwest KS & Northwest OK. The warm front may
reach as far as I-70 late tonight. The airmass SW of the front is
destabilizing quickly. As such the redeveloping thunderstorms will
spread NE across most of the CWA later tonight. With the mid-level
trof scheduled to reach Northeast OK early Sun morning, the front
would pivot counter-clockwise and with the western segment pushing
SE (obviously as a cold front), thunderstorms would become most
concentrated across East & Southeast KS. The destabilizing airmass
coupled with the increased directional shear induced by the
approaching front spells the potential for severe thunderstorms in
most areas, especially this evening. With precipitable waters ~2
inches over Southeast KS, torrential rains are guaranteed across
Southeast KS as tonight progresses. WPC has kept a "Moderate Risk"
for excessive rainfall across Southeast KS & this definitely makes
sense. The inherited Flash Flood Watch has been extended W to Elk
& Chautauqua Counties. Watch duration is unchanged.

Sun & Sun Night:
With the SE-pushing cold front likely vacating Southeast KS Sunday
Night thunderstorms will decrease in a NW-SE manner. Highest PoPs
remain assigned to Southeast KS but again will decrease, most
notably Sun Afternoon.

Mon-Tue Night:
With a large surface high spreading E/SE from the Northern Plains
to the Great Lakes much cooler-than-normal weather will dominate.

.LONG TERM...(Wednesday through Saturday)
Issued at 337 PM CDT Sat Aug 5 2017

Scattered thunderstorms remain in the forecast for most periods as
isentropic ascent, though fairly weak in most cases dominates. Mid
to upper support is lacking so most thunderstorms should behave.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 650 PM CDT Sat Aug 5 2017

Numerous +TSRA of which several are severe with hail as large as
golfballs & winds around 70 mph continue to move E across South-
Central KS this eve. The (+)TSRA will continue to spread E across
SE KS, reaching KCNU ~02Z. +TSRA will reduce vsbys to 2-3SM &
cause winds to be variable ~30 kts sustained with gusts ~45 kts.
These TSRA will continue across primarily Southern KS throughout
the night & in SE KS Sun Morning. TSRA will gradually end in a NW
to SE manner Sun morning as a SE-movg cold front ventures into SE
KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  83  66  81 /  50  20  10  10
Hutchinson      67  81  63  80 /  50  10  10  10
Newton          66  80  63  79 /  50  20  10  10
ElDorado        68  82  64  79 /  60  30  10  10
Winfield-KWLD   70  86  66  83 /  70  30  20  10
Russell         64  81  62  78 /  30  10  10  20
Great Bend      65  81  62  78 /  40  10  10  20
Salina          66  81  63  80 /  50  10  10  10
McPherson       65  81  62  79 /  50  10  10  10
Coffeyville     71  84  67  82 /  90  60  40  20
Chanute         69  82  65  80 /  90  60  20  10
Iola            69  81  64  79 /  90  60  20  10
Parsons-KPPF    70  83  66  81 /  90  60  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ053-070>072-
094>096-098>100.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...EPS
Hazardous weather outlook, Aug 5, 7:40 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
740 PM CDT Sat Aug 5 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
740 PM CDT Sat Aug 5 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms that may produce hail around the size of ping
pong balls, 60 to 70 mph winds and torrential rains are likely in
most areas. For further details, please refer to Severe Thunderstorm
Watch number 440, which is in effect for all of South-Central Kansas
until 11 PM CDT, Severe Thunderstorm Watch number 441, which is in
effect for much of Southeast Kansas until 2 AM CDT, and the Flash
Flood Watch, which is in effect until 7 AM CDT Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible for primarily Southeast Kansas
on Sunday and along the Oklahoma border Sunday Night. Thunderstorms
that occur in far Southeast Kansas may produce some small hail and
40 to 50 mph winds.

Scattered thunderstorms are possible for most periods from Tuesday
through Friday. The thunderstorms should be neither strong nor
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Aug 5, 7:44 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TORNADO          5 E WINFIELD            37.28N 96.88W
08/05/2017                   COWLEY             KS   STORM CHASER

            SMALL, BRIEF RAIN-WRAPPED TORNADO WITH SOME TREE DAMAGE
            AT THE INTERSECTION OF 136TH ROAD AND 151ST ROAD

&&

MWM
Local storm report, Aug 5, 7:48 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     ARKANSAS CITY           37.07N 97.04W
08/05/2017                   COWLEY             KS   EMERGENCY MNGR

            NUMEROUS TREE LIMBS DOWN ACROSS TOWN.

&&

RBL
Special weather statement, Aug 5, 7:57 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
757 PM CDT SAT AUG 5 2017

KSZ092-093-060130-
Cowley KS-Sumner KS-
757 PM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Cowley County in south central Kansas...
  Northeastern Sumner County in south central Kansas...

* Until 830 PM CDT

* At 755 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Mulvane...moving east at 30
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Mulvane, Udall and Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3747 9724 3748 9717 3748 9695 3737 9685
      3736 9723
TIME...MOT...LOC 0057Z 261DEG 24KT 3744 9718

LAWSON
Local storm report, Aug 5, 8:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     4 NW ARKANSAS CITY      37.11N 97.09W
08/05/2017                   COWLEY             KS   EMERGENCY MNGR

            13 POWER POLES SNAPPED NORTHWEST OF ARK CITY

&&

MWM
Local storm report, Aug 5, 8:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
810 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     4 NW ARKANSAS CITY      37.11N 97.09W
08/05/2017                   COWLEY             KS   EMERGENCY MNGR

            25 POWER POLES SNAPPED NORTHWEST OF ARK CITY

&&

MWM
Special weather statement, Aug 5, 8:16 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
816 PM CDT SAT AUG 5 2017

KSZ092-060145-
Sumner KS-
816 PM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Sumner County in south central Kansas...

* Until 845 PM CDT

* At 814 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over South Haven, or 11 miles east
  of Caldwell...moving east at 30 mph.

hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  South Haven, Geuda Springs, Hunnewell and Perth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3700 9756 3724 9752 3724 9715 3700 9715
TIME...MOT...LOC 0116Z 283DEG 27KT 3708 9742

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:43 PM CDTSpecial Weather StatementICTKingman32 min
Aug 5, 7:57 PM CDTSpecial Weather StatementICTCowley33 min
Aug 5, 8:03 PM CDTSevere Thunderstorm WarningICTButler, Cowley17 min
Aug 5, 8:16 PM CDTSpecial Weather StatementICTSumner29 min
Aug 5, 8:47 PM CDTSpecial Weather StatementICTCowley28 min
Aug 5, 9:33 PM CDTAreal Flood WarningICTSedgwick6 hr
Aug 5, 10:21 PM CDTAreal Flood WarningICTCowley, Sumner12 hr
Aug 6, 2:48 AM CDTAreal Flood WarningICTChautauqua8 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.